Objective: To analyse the prescribing pattern and the safety profile of different atypical antipsychotics and selective serotonin reuptake inhibitors (SSRIs) during the years 2002-2003 in paediatric setting. Setting: Two Child Neurology and Psychiatry Divisions of Southern Italy (University of Messina and "Oasi Institute for Research on Mental Retardation and Brain Aging" of Troina). Methods: A retrospective chart review of all children and adolescents starting an incident treatment with atypical antipsychotics or SSRIs was performed. Within the first 3 months of therapy, any potential adverse drug reaction (ADR) was identified and the clinical outcome of psychotropic drug treatment was assessed. Main Outcome Measure: Rate of ADR in the first 3 months of therapy with atypical antipsychotics and SSRIs in children and adolescents. Results: On a total of 97 patients' charts being reviewed, 73 (75%) concerned atypical antipsychotics and 24 (25%) SSRIs. Risperidone (N = 45, 62%) was the most frequently prescribed antipsychotic drug, followed by olanzapine (24, 32%). Overall, 50 (68%) antipsychotic users reported a total of 108 ADRs during the first 3 months of therapy, leading to drug discontinuation in 23 patients (31%). Among 24 users of SSRI, 12 (50%) received paroxetine, 6 (25%) sertraline, 5 (21%) citalopram and 1 (4%) fluoxetine. Only paroxetine users (21%) reported at least one ADR, however, none of SSRI users withdrew drug treatment within first 3 months. Conclusions: ADRs occurred frequently during first 3 months of treatment with atypical antipsychotics and, to a lesser extent, with SSRIs in children and adolescents. Further investigations are urgently needed to better define the benefit/risk ratio of psychotropic medications in paediatric setting.
- Adverse drug reactions
- Atypical antipsychotics
- Selective serotonin reuptake inhibitors
ASJC Scopus subject areas
- Pharmaceutical Science